FDA Confirms Presence of Fungus in Recalled NECC Medications; Fungal Meningitis Death Toll Rises to 21

0
98

FDA Confirms Presence of Fungus in Recalled NECC Medications; Fungal Meningitis Death Toll Rises to 21Overview: The U.S. Food and Drug Administration (FDA) has confirmed the presence of a fungus known as Exserohilum rostratum from one of the three recalled lots of preservative-free methylprednisolone acetate. In a statement issued yesterday, the agency said that the fungus was associated with the fungal meningitis outbreak that has affected some 271 people, including 21 deaths as of this afternoon.

  • The fungal meningitis outbreak may affect 14,000 people across 23 states; according to the CDC 271 people have been affected, including 21 deaths
  • The FDA has confirmed the identity of a fungus one of the three recalled lots of steroid injections and linked it to the outbreak
  • The outbreak is mostly linked to steroid injections of preservative-free methylprednisolone acetate, which are often used to treat back pain

Fungus Linked to Meningitis Outbreak

Yesterday, the FDA released a statement concerning the multi-state fungal meningitis outbreak, stating that it has “confirmed the presence of a fungus known as Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate (80mg/ml) from one of the three implicated lots from NECC” The agency went on to say that “The laboratory confirmation further links steroid injections from these lots from NECC to the multistate outbreak of fungal meningitis and joint infections. “

The New England Compounding Center recalled three lots, totaling to over 17,000 vials, of the steroid injections. The FDA is currently investigating the other two recalled lots. According to the agency, as many as 14,000 may have received injections from the lots in question, and approximately 97 percent of these patients have been contacted.

Background

The contaminated vials of preservative-free methylprednisole acetate steroid injections are often administered to relieve back pain. So far, no other product manufactured by the New England Compounding Center has been definitively linked to the scandal, although the company has recalled all of its products.

According to the Centers for Disease Control and Prevention (CDC) the tainted injections have afflicted 271 people, causing 21 deaths. Three of the non-fatal cases are peripheral were documented as peripheral joint infections, such as the knee, hip or elbow.